Hail, Reno
- When
- July 9, 11:30 PM CST
- Where
- Reno County, 6.16 mi NNW of Plevna
- Measured
- 1.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 38.050, -98.350
Most of the hail was quarter size but a few were up to golf ball size.
Elevated thunderstorms developed during the overnight hours of July 10th, 2014. One of the elevated supercells produced large hail over Reno county, Kansas.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ICT wrote it up.
Elevated thunderstorms developed during the overnight hours of July 10th, 2014. One of the elevated supercells produced large hail over Reno county, Kansas. The slow moving nature to the thunderstorms also produced some heavy rainfall and flooding.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before the first event at Jul 9, 10:33 PM CST, 57 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WICHITA KS 1133 PM CDT WED JUL 9 2014 ...UPDATED FOR 06Z AVIATION DISCUSSION... .SHORT TERM...(THIS EVENING THROUGH SATURDAY) ISSUED AT 356 PM CDT WED JUL 9 2014 TONIGHT: FOCUS INITIALLY IS ON CONVECTION MOVING SOUTHEAST ACROSS NEBRASKA WHICH HAS PERSISTED ALL DAY. AIDED BY SHORTWAVE...THIS WILL LIKELY TRACK CLOSE TO/EAST OF FORECAST AREA ON CURRENT TRAJECTORY. FAIRLY GOOD MODEL CONSENSUS THAT PRECIPITATION WILL BREAK OUT IN EARNEST 03-06 UTC AND PROGRESS SOUTH-SOUTH EAST DURING THE REMAINDER OF THE NIGHT. SIGNIFICANT DIFFERENCES IN ELEVATED INSTABILITY FORECASTS... WITH NAM SUPPORTIVE OF SEVERE HAIL...WHILE GFS ERODES MOST MUCAPE VERY EARLY IN EVENT. INITIALLY THINKING GFS MAY BE MORE CORRECT... BUT CONCEDE THAT NAM IS WITHIN REALM OF POSSIBILITY. WHILE THERE IS SOME UPPER SUPPORT FROM WEAKLY COUPLED 500MB JET...NOT OVERLY IMPRESSED WITH SEVERE WEATHER CHANCES. THU: AT 1200 UTC PRECIPITATION WILL LIKELY BE ON THE WANE WEST OF HIGHWAY 14...WITH PRECIPITATION/CLOUDS LINGERING WELL INTO THE DAY ACROSS EASTERN HALF OF AREA. THIS WILL LIKELY IMPACT TEMPERATURES IN THE EAST...BUT ANTICIPATING GOOD RECOVERY IN THE FAR WEST/NORTHWEST. FRI-SAT: STIFF SOUTH WINDS RETURN FOR FRI-SAT. SOME TRIPLE DIGITS APPEAR PROBABLE ON SAT BARRING EXCESSIVE RAINFALL TONIGHT/THU...GIVEN A BIT STRONGER DOWNSLOPE COMPONENT. FRONT WILL BE CLOSE ENOUGH TO KEEP SMALL POPS IN CENTRAL KS LATE SAT/SAT NIGHT. -HOWERTON .LONG TERM...(SUNDAY THROUGH WEDNESDAY) ISSUED AT 356 PM CDT WED JUL 9 2014 PRECIPITATION CHANCES LOOK MARGINAL ON SUN DESPITE BOUNDARY BEING IN THE VICINITY OF CENTRAL KS. APPEARS BOTH SURFACE/850MB FLOW WILL BE VERY LIGHT AND CONVERGENCE IS LACKING. SLIGHTLY BETTER CHANCE WILL OCCUR EAST OF I-35 ON SUN NIGHT. PRECIPITATION CHANCES INCREASE ON MON-TUE AS FRONT MOVES THROUGH. CONSIDERABLE UNCERTAINTY ON EXACTLY WHERE BOUNDARY/PRECIPITATION WILL BE BUT MEDIUM RANGE MODELS DO SHOW GOOD CHANCES FOR PRECIPITATION. -HOWERTON && .AVIATION...(FOR THE 06Z TAFS THROUGH 06Z THURSDAY NIGHT) ISSUED AT 1127 PM CDT WED JUL 9 2014 AVIATION CONCERN WILL REMAIN STORMS OVERNIGHT INTO THU MORNING. STORMS HAVE STARTED TO DEVELOP OVER CENTRAL KS IN AN AREA OF STRONG MID LEVEL THETA-E ADVECTION AND ISENTROPIC LIFT IN THE 310-315K LAYER. WOULD EXPECT STORMS TO CONTINUE OVER THE NEXT SEVERAL HOURS WITH STRONG TO SEVERE STORMS POSSIBLE. THE MAIN THREAT WILL BE HAIL UP TO HALF DOLLAR SIZE. STORMS SHOULD END AT KICT AROUND SUNRISE WITH STORMS LINGERING OVER SE KS THROUGH AT LEAST 15Z. LAWSON && .PRELIMINARY POINT TEMPS/POPS... WICHITA-KICT 69 89 73 96 / 60 40 0 10 HUTCHINSON 68 87 73 95 / 60 30 0 10 NEWTON 67 85 72 95 / 60 50 0 10 ELDORADO 67 85 72 95 / 60 50 0 10 WINFIELD-KWLD 68 89 73 96 / 50 50 0 10 RUSSELL 67 94 75 98 / 60 10 10 10 GREAT BEND 68 94 75 97 / 60 10 0 10 SALINA 67 86 74 96 / 60 40 10 10 MCPHERSON 67 87 73 95 / 60 40 10 10 COFFEYVILLE 66 87 73 97 / 40 40 10 10 CHANUTE 66 86 72 96 / 40 40 10 10 IOLA 66 86 72 96 / 40 40 10 10 PARSONS-KPPF 67 86 72 96 / 40 40 10 10 && .ICT WATCHES/WARNINGS/ADVISORIES... NONE. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WICHITA KS 1142 PM CDT WED JUL 9 2014 KSZ032-033-047>053-067>072-082-083-091>096-098>100-102200- RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE- RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER- SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE- 1142 PM CDT WED JUL 9 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS... SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS. .DAY ONE...TONIGHT STORMS WILL BE LIKELY OVERNIGHT FOR MUCH OF THE AREA. THE STRONGER STORMS WILL BE CAPABLE OF PRODUCING HALF DOLLAR SIZE HAIL AND WINDS TO 60 MPH. LOCATIONS ALONG AND WEST OF INTERSTATE 135 WILL HAVE THE BEST CHANCE TO EXPERIENCE THE STRONGER STORMS. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THUNDERSTORMS WILL PERSIST ON THURSDAY...MAINLY EAST OF I-35. THESE ARE NOT EXPECTED TO BE SEVERE. HOWEVER STRONG STORMS ARE POSSIBLE...ESPECIALLY IN EXTREME SOUTHEAST KANSAS. HEAT INDICES AROUND 100 TO 102 ARE FORECAST OVER SOUTHEAST KANSAS FRIDAY AFTERNOON...AND 100 TO 104 ON SATURDAY SOUTHEAST OF A LINE FROM KINGMAN TO EUREKA. HEAT INDICES NEAR 100 ARE POSSIBLE NEAR THE OKLAHOMA BORDER ON SUNDAY AFTERNOON. THERE IS A SLIGHT CHANCE OF THUNDERSTORMS OVER CENTRAL KANSAS LATE SATURDAY AFTERNOON AND SATURDAY NIGHT. CHANCES WILL INCREASE AREA WIDE SUNDAY NIGHT THROUGH TUESDAY. WIDESPREAD SEVERE WEATHER IS NOT EXPECTED...ALTHOUGH STRONG STORMS ARE POSSIBLE. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED TONIGHT. && FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP HOWERTON/LAWSON
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
1137 PM CDT WED JUL 9 2014
KSZ047-100515-
BARTON-
1137 PM CDT WED JUL 9 2014
THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A
* SIGNIFICANT WEATHER ADVISORY FOR...
SOUTHERN BARTON COUNTY IN CENTRAL KANSAS...
* UNTIL 1215 AM CDT
* AT 1132 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
TRACKING A STRONG THUNDERSTORM NEAR GREAT BEND...MOVING SOUTHEAST
AT 20 MPH.
* LOCATIONS IMPACTED INCLUDE...
GREAT BEND...ELLINWOOD AND GREAT BEND AIRPORT.
PENNY TO NICKEL SIZE HAIL...AND WINDS TO 50 MPH ARE POSSIBLE WITH
THIS STORM.
BE PREPARED TO TAKE SHELTER IN THE EVENT THE STORM INTENSIFIES AND
BECOMES SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.
&&
LAT...LON 3852 9904 3847 9848 3826 9848 3825 9898
3826 9904
TIME...MOT...LOC 0437Z 299DEG 19KT 3834 9887
JAKUBThe Wichita radar (KICT), 91 km away, was scanning. The volume nearest the first event began at 05:28 UTC.
5 hail, 1 flash flood. Local standard time, as filed.
Most of the hail was quarter size but a few were up to golf ball size.
Street flooding occurred across the southwest portion of town. Great Bend airport reported 3.53 inches of rainfall in a four hour period.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2014Every state in 2014This day in weather historyWarnings in Kansas, July 2014
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 532232, 532233, 532236, 532237, 532239, 532241.